Alert archive / Vermont / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS Burlington, VT

June 21, 20215 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 21, 2021, 4:15 PM EDT for 5 counties in Vermont. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 4:15 PM EDT (20:15 UTC)
Expired
Jun 21, 2021, 5:15 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Addison County, VT, Chittenden County, VT, Lamoille County, VT, Orange County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:18 PM EDTTSTM WND DMGNew Haven, VTTREES AND POWERLINES DOWN IN NEW HAVEN.
Jun 21, 5:20 PM EDTHAIL 1.25Bristol, VTPUBLIC REPORTED HAIL OF AT LEAST QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:11 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS51 KBTV 212015
SVRBTV
VTC001-007-015-017-023-212115-
/O.NEW.KBTV.SV.W.0012.210621T2015Z-210621T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
415 PM EDT Mon Jun 21 2021

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lamoille County in northwestern Vermont...
  Northwestern Orange County in central Vermont...
  Northern Addison County in central Vermont...
  Southeastern Chittenden County in northwestern Vermont...
  Washington County in central Vermont...

* Until 515 PM EDT.

* At 415 PM EDT, a severe thunderstorm was located over South
  Starksboro, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Barre, Middlebury, Vergennes, Montpelier, Morrisville, Weybridge,
  Orange, Monkton Ridge, Waterbury Village, Websterville, Lincoln,
  Monkton, Monkton Boro, New Haven, Worcester, Middlesex, Ripton,
  Morrisville Village, Moretown and Starksboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Burlington.

&&

LAT...LON 4394 7316 4417 7333 4461 7261 4416 7235
TIME...MOT...LOC 2015Z 239DEG 26KT 4418 7306 

HAIL...1.00IN
WIND...60MPH
 
$$

Neiles
3 follow-up statements
231 
WWUS51 KBTV 212031
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
431 PM EDT Mon Jun 21 2021

VTC001-007-015-017-023-212115-
/O.CON.KBTV.SV.W.0012.000000T0000Z-210621T2115Z/
Lamoille VT-Orange VT-Addison VT-Chittenden VT-Washington VT-
431 PM EDT Mon Jun 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN LAMOILLE...NORTHWESTERN ORANGE...NORTHEASTERN
ADDISON...SOUTHEASTERN CHITTENDEN AND WASHINGTON COUNTIES...

At 431 PM EDT, a severe thunderstorm was located over Buels Gore,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Barre, Montpelier, Morrisville, Plainfield, Orange, Stowe, Bristol,
Monkton Ridge, Waterbury Village, Websterville, Lincoln, East
Montpelier, Monkton, Waitsfield, Monkton Boro, Berlin, Fayston,
Worcester, Middlesex and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Burlington.

&&

LAT...LON 4399 7298 4427 7317 4461 7261 4416 7235
TIME...MOT...LOC 2031Z 240DEG 26KT 4419 7291 

HAIL...1.00IN
WIND...60MPH
 
$$

Neiles
779 
WWUS51 KBTV 212051
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
451 PM EDT Mon Jun 21 2021

VTC001-007-015-017-023-212115-
/O.CON.KBTV.SV.W.0012.000000T0000Z-210621T2115Z/
Lamoille VT-Orange VT-Addison VT-Chittenden VT-Washington VT-
451 PM EDT Mon Jun 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN LAMOILLE...NORTHWESTERN ORANGE...NORTHEASTERN
ADDISON...SOUTHEASTERN CHITTENDEN AND WASHINGTON COUNTIES...

At 450 PM EDT, a severe thunderstorm was located over Moretown,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Barre, Montpelier, Morrisville, Plainfield, Orange, Stowe, Bristol,
Monkton Ridge, Waterbury Village, Websterville, Lincoln, East
Montpelier, Monkton, Waitsfield, Monkton Boro, Berlin, Fayston,
Worcester, Middlesex and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Burlington.

&&

LAT...LON 4461 7261 4416 7235 4399 7298 4427 7317
TIME...MOT...LOC 2050Z 239DEG 26KT 4426 7274 

HAIL...1.00IN
WIND...60MPH
 
$$

Neiles
903 
WWUS51 KBTV 212118
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
518 PM EDT Mon Jun 21 2021

VTC001-007-015-017-023-212128-
/O.EXP.KBTV.SV.W.0012.000000T0000Z-210621T2115Z/
Lamoille VT-Orange VT-Addison VT-Chittenden VT-Washington VT-
518 PM EDT Mon Jun 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAMOILLE...
NORTHWESTERN ORANGE...NORTHEASTERN ADDISON...SOUTHEASTERN CHITTENDEN
AND WASHINGTON COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and northwestern Vermont.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.

Remember, a Severe Thunderstorm Warning still remains in effect for
parts of the area.

LAT...LON 4461 7261 4416 7235 4399 7298 4427 7317
TIME...MOT...LOC 2118Z 239DEG 26KT 4436 7250 

$$

Neiles

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:27 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 21, 3:27 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
327 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Thunderstorms, some strong to severe, will continue to move
across the North Country this afternoon and evening. Damaging
winds, large hail, heavy downpours, and frequent lightning will
be the main threats with any thunderstorms. The threat for
storms will come to an end later tonight as a cold front moves
into the region and cooler and drier weather moves in for the
remainder of the week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 327 PM EDT Monday...Forecast remains on track for strong
to severe thunderstorms this afternoon and evening across much
of our area. Main area of thunderstorms is moving into the
northern Adirondacks and we have already had reports of downed
trees across portions of Saint Lawrence County. Deep layer shear
remains favorable over the area and storms are moving into area
of maximum instability. Thus expect strong to severe storms to
continue this afternoon and evening over the remainder of our
area with damaging winds, large hail, heavy downpours, and
frequent lightning.

Eventually the convection comes to an end later tonight as a
cold front moves in overnight. Cooler and drier air will help
decrease the areal coverage of showers with a few lingering
showers later on Tuesday over southern Vermont. Noticeable
cooler temperatures will be on tap for Tuesday with highs in the
60s to around 70. Dry weather and no precipitation is expected
Tuesday night with lows in the 40s, but some 30s in the
mountains.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 327 PM EDT Monday...A quiet stretch of weather is
expected for the middle to end of the work week as a ridge of
high pressure builds into the region. On Wednesday temperatures
will run several degrees below normal as a cold upper level
trough traverses the area. Highs will be cool in the upper 60s
to low 70s, and lows Wednesday night in the mid 40s to low 50s
under clear/sunny skies. As the surface high shifts offshore
Thursday, more summer-like temperatures evolve as
south/southwesterly surface to mid-level flow redevelops. Highs
both days bump back into the upper 70s to mid 80s, with lows
near normal to slightly above in the 50s to 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 327 PM EDT Monday...Heading into the weekend attention
turns to a developing full-latitude trough over the central
CONUS which will enhance southwesterly flow over the Northeast
and usher in increased heat and humidity. Temperatures each day
will be firmly in the upper 70s to mid 80s with dewpoints
increasingly muggy, especially Sunday and Monday. The potential
for afternoon/evening showers and thunderstorms will also exist
each day with the best chances Sunday and Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Heads up for strong to severe
thunderstorms across the entire area right through 02z. Wind
gusts of 40 to 50 knots can be expected with any of the storms
along with heavy rainfall and frequent lightning. There may even
be some hail as well. These storms will produce IFR to LIFR
conditions during this period. Improving conditions are expected
between 02z and 06z as storms come to an end, but showers
linger. Eventually the winds shift to the west and northwest
after 12z and VFR conditions are then expected for the remainder
of the period.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Chance SHRA, Slight chance TSRA.

&&

.MARINE...
Active weather will continue into tonight across Lake Champlain
with south winds in the 15 to 25 knot range with gusts to 35
knots. This will create very choppy conditions, especially over
the northern portions of the lake. Storms will move across the
lake through 7:00 pm and any storms will likely produce strong
wind gusts, hail, heavy downpours, and frequent lightning.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Evenson
MARINE...Evenson
Hazardous weather outlook, Jun 21, 3:21 AM EDT, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
321 AM EDT Mon Jun 21 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-220730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
321 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected across much of northern
New York and Vermont this afternoon and evening. Strong wind gusts,
hail, very heavy downpours, and lightning will be the main threats
with any of the storms. Storms are expected to develop over the
Saint Lawrence Valley and northern Adirondacks of New York by early
this afternoon and move eastward across the remainder of northern
New York and Vermont during the late afternoon and evening hours. The
storms will exit to our south and east by midnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 21, 3:02 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     SOUTH EDWARDS           44.27N  75.21W
06/21/2021                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES REPORTED DOWN IN SOUTH EDWARDS AND FINE. POWER
            OUTAGES ALSO REPORTED IN THESE LOCATIONS.

&&

EVENT NUMBER BTV2101021

CLAY
Special weather statement, Jun 21, 3:07 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Burlington VT
307 PM EDT Mon Jun 21 2021

VTZ002-005-006-016-211930-
Western Franklin-Western Chittenden-Eastern Franklin-Lamoille-
307 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...NORTH
CENTRAL CHITTENDEN AND SOUTH CENTRAL FRANKLIN COUNTIES...

At 306 PM EDT, a strong thunderstorm was located near Milton, moving
northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bakersfield, Fairfax, Fletcher, Fairfield, Westford, Milton, Sheldon,
Colchester, Essex, Georgia, Waterville, East Fairfield, Binghamville,
East Georgia, Chimney Corner, West Fletcher and Mallets Bay State
Park.

LAT...LON 4452 7313 4458 7320 4488 7293 4478 7274
TIME...MOT...LOC 1906Z 219DEG 35KT 4463 7309

Kutikoff
Local storm report, Jun 21, 3:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
329 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     FORT COVINGTON          44.98N  74.47W
06/21/2021                   FRANKLIN           NY   BROADCAST MEDIA

            MEDIA RELAYED REPORTS OF A SEVERELY DAMAGED BARN
            BUILDING, SEVERAL TREES UPROOTED AND SNAPPED AND A
            DAMAGED VEHICLE IN FORT COVINGTON.

&&

EVENT NUMBER BTV2101022

CLAY
Special weather statement, Jun 21, 3:47 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
347 PM EDT Mon Jun 21 2021

VTZ003-005-006-008-016-017-212045-
Eastern Chittenden-Western Chittenden-Washington-Eastern
Franklin-Orleans-Lamoille-
347 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT LAMOILLE...SOUTHWESTERN
ORLEANS...EAST CENTRAL CHITTENDEN...NORTHWESTERN WASHINGTON AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 347 PM EDT, a strong thunderstorm was located near Jericho, moving
northeast at 35 mph.

Locations impacted include...
Morrisville, Johnson Village, Eden, Cambridge, Cambridge Village,
Stowe, Glover, Montgomery Center, Albany, Jeffersonville Village,
Hyde Park, Montgomery, Wolcott, Belvidere Center, Bolton, Belvidere,
Richmond, Waterville, Underhill and Jericho.

LAT...LON 4432 7290 4445 7307 4496 7255 4471 7215
TIME...MOT...LOC 1947Z 226DEG 31KT 4446 7291

Neiles
Local storm report, Jun 21, 3:55 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     PORT HENRY              44.05N  73.46W
06/21/2021                   ESSEX              NY   FIRE DEPT/RESCUE

            TREES REPORTED DOWN ON BRIDGE STREET AND WHITNEY STREET
            IN PORT HENRY.

&&

EVENT NUMBER BTV2101023

CLAY
Local storm report, Jun 21, 4:15 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
415 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     2 S ADDISON             44.05N  73.30W
06/21/2021                   ADDISON            VT   PUBLIC

            8-10 INCH DIAMTER BRANCHES SNAPPED OFF TREES ON PRIVATE
            PROPERTY NEAR WILMARTH ROAD

&&

EVENT NUMBER BTV2101024

CLAY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:08 AM EDTSpecial Weather StatementBTVGrand Isle37 min
Jun 21, 3:07 PM EDTSpecial Weather StatementBTVFranklin23 min
Jun 21, 3:13 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington62 min
Jun 21, 3:47 PM EDTSpecial Weather StatementBTVLamoille58 min
Jun 21, 4:40 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Washington, Windsor65 min
Jun 21, 4:54 PM EDTSpecial Weather StatementBTVChittenden, Franklin, Lamoille51 min
Jun 21, 5:12 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Windsor63 min
Jun 21, 5:17 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Orleans and 2 more58 min
Jun 21, 5:39 PM EDTSpecial Weather StatementBTVEssex36 min
Jun 21, 6:01 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex59 min
Jun 21, 6:18 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor57 min
Jun 21, 6:47 PM EDTSevere Thunderstorm WarningBTVOrange, Windsor28 min
Jun 21, 7:04 PM EDTSpecial Weather StatementBTVCaledonia26 min
Jun 21, 7:29 PM EDTSpecial Weather StatementBTVCaledonia16 min
Jun 21, 7:50 PM EDTSpecial Weather StatementBTVRutland25 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.